Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Binghamton, NY

May 21, 2004Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at May 21, 2004, 1:14 AM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 1:14 AM EDT (05:14 UTC)
Expired
May 21, 2004, 4:15 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 124 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1163 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 210515
FFWBGM
NYC101-210815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
114 AM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 415 AM EDT

* AT 111 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN IN SOUTHWESTERN STEUBEN COUNTY. THUNDERSTORMS WITH 
TORRENTIAL RAINFALL WILL CONTINUE TO AFFECT THE AREA THROUGH AT 
LEAST 2 AM. RADAR ESTIMATES AND RAIN GAUGE REPORTS INDICATE THAT 1 
TO 2 INCHES OF RAIN HAS ALREADY FALLEN IN THE WARNING AREA SINCE 
ABOUT MIDNIGHT. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODHULL...
  WEST CAMERON...TROUPSBURG...JASPER...HARTSVILLE...GREENWOOD...
  CANISTEO AND CAMERON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 4221 7734 4201 7729 4200 7774 4230 7773

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 20, 10:09 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 20, 10:09 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1009 PM EDT THU MAY 20 2004

.DISCUSSION...
WILL BE BRIEF TONIGHT AS CONVECTION IS ROLLING ACROSS CWA ATTM.
CONVECTION FORMED IN WARM UNSTABLE AIR TO THE WEST IN VIEW OF A
PREFRONTAL TROF...AND HAS WEAKENED CONSIDERABLY ONCE IT GOT AWAY
FROM THE LAKE BOUNDARY TOWARD MORE STABLE AIR OVER NYS.

BIGGEST CONCERN IS THUNDERSTORM COMPLEXES FIRING TO WEST. THE FIRST
BATCH CROSSED THE LAKES AND ARE ALREADY WEAKENING. HOWEVER THEY HAVE
THE POTENTIAL TO BRING SIGNIFICANT RAINFALL TO THE WESTERN SOUTHERN
TIER. STRONGER COMPLEXES ARE BUILDING INTO NORTHERN IL/NORTHERN IN.
THESE ARE PROGGED BY RUC/MESOETA TO DROP INTO OH VALLEY AND WEAKEN
OVERNIGHT.

SFC MESOANALYSIS AGREES WITH MODEL PROGS. THERE IS A STRONG
INSTABILITY GRADIENT NUDGING TOWARD LAKE ERIE JUDGING BY THETA-E
FIELDS. THEREAFTER MORE STABLE AIR IS RIDGING BACK FROM THE EAST
THROUGH NY AND NE PA. THIS PATTERN IS NOT CONDUCIVE TO BRINGING
THESE COMPLEXES EASTWARD INTO THE BGM CWA.

WILL KEEP A CLOSE WATCH BUT FOR NOW DO NOT FEEL A FLASH FLOOD WATCH
IS WARRANTED.

THE ONGOING PATTERN REQUIRES WE UP THE OVERNIGHT POPS SIGNIFICANTLY.
WILL GO LIKELY FOR MOST OF NY ZONES...THEN BACK DOWN TO 40 POPS OVER
SOUTH AND EAST ZONES.

PADAVONA

PREV DISC -

AN ACTIVE WEEKEND SHAPING UP FOR CNTRL NY AND NE PA, WITH A
MEANDERING LOW LVL BNDRY AND SVRL IMPULSES RIPPLING BY IN THE WRLY
FLOW ALOFT, SETTING THE STAGE FOR MULTIPLE MCS EVENTS. AT THIS POINT
IT IS NEARLY IMPOSSIBLE TO DETERMINE THE TRACKS AND TIMING OF THESE
FEATURES, MUCHLESS THE FNTL PSN AS ORGANIZED CONVECTION CAN HAVE A
SIGNIFICANT EFFECT ON ITS PSN AND MVMNT, BUT IT DOES LOOK LIKE A
VERY ACTIVE PTRN FOR THE NXT SVRL DAYS.

FOR DAYS 1-2, WELL BE LEANING TWDS THE MESOETA, WHICH INDICATES A
SLIGHTLY SLOWER FROPA TNGT (AS COMPARED TO THE GFS), A FURTHER NWD
PSN OF THE FNT ACRS NRN PA BY TMRW MRNG, AND A FASTER RETURN OF THE
WMFNT AND ASSCD MSTR INTO UPSTATE NY LATE FRIDAY AFTN AND EVNG. WE
ARE ALSO ANTICIPATING THAT NEARLY THE ENTIRE FCST AREA WILL BE INTO
THE WARM SECTOR BY 12Z SATURDAY (ALTHO THE ETA SUGGESTS THAT THIS
BNDRY MAY DROP BACK DOWN INTO NRN ZONES LATE IN THE DAY).

THERE ARE SOME VERY LGT -SHRA ACRS CNTRL PA WHICH MAY MOVE INTO THE
WYOMING VLY LATE THIS AFTN, BUT THEY ARE DIMINISHING IN CVRG AND
COULD FALL APART BEFORE GETTING THERE, SO WELL NOWCAST THEM. OTRW
FOR TNGT, WILL JUST GO WITH CHC POPS FOR SHRA. WE COULD SEE A STRAY
TSTM BUT STABILITY PARAMS ARE NOT VERY IMPRSV, AND NOT MUCH DVLPMNT
UPSTREAM THUS FAR, SO WILL PLAY DOWN THIS PSBLTY.

THE FNT WILL BE NEAR THE NY/PA BORDER BY 12Z, PSBLY DROPPING A BIT
FURTHER SWD ACRS NE PA DURING THE MRNG, BUT IT SHUD REMAIN NEARLY
STNRY FURTHER TO THE WEST BEFORE ADVANCING NEWD TMRW AFTN. WILL
CARRY CHC POPS FOR SHRA/TSRA LATER TMRW AFTN FOR THE AREA WITH XCPTN
OF THE SYR/UCA AREAS AND SRN TUG. A CONTINUTATION OF THE CHC POPS
INTO TMRW NGT AS THE WMFNT HEADS NEWD.

STABILITY PARAMS SUGGEST POTNL FOR TSTM DVLPMNT WITHIN THE WARM
SECTOR FOR SATURDAY. ALTHO LOW LVL FORCING MECHANISMS ARE LACKING
WITH MAIN BNDRY WELL TO OUR N (OR SO WE THINK), WE HAD PLENTY OF
ACTIVITY IN THE WARM SECTOR LAST WEEK WHEN UPR LVL HGTS WERE
ACTUALLY RISING. WITH THE POTNL FOR A ROGUE MCV OR TWO TO MOVE ACRS
THE FCST AREA, ALONG WITH TOPOGRAPHICAL FORCING (WHICH WAS QUITE
EFFECTIVE IN THE LAST EVENT), AND THE 850 MB THETA-E RDG RIGHT ACRS
THE BGM CWA, THINK THE ETA POPS ARE TOO LOW. WILL KEEP CHC POPS
(MOST LIKELY 40S) ON SATURDAY FOR SCT TSTMS. WILL BLEND THE MDL
GUIDANCE FOR SAT MAXES BUT LEAN HEAVILY TWDS THE MET GUIDANCE, WHICH
SHOWS 80S MOST LOCATIONS.

LONG TERM...
STALLED FRONTAL SYSTEM WILL BE ACROSS CWA DURING THE EARLY PART OF
THE EXTENDED WITH A SERIES OF H5 SHORT WAVES MOVING ALONG BOUNDARY.
AREA COULD BE IN THE WARM SECTOR SUNDAY/SUNDAY NIGHT BEFORE FROPA ON
MONDAY. WILL CONTINUE WITH CHC POPS FOR SHRA/TSRA SATURDAY NIGHT
THROUGH MONDAY EVENING. BEHIND COLD FRONT, CANADIAN HIGH PRESSURE
WILL BRIEFLY BUILD IN WITH DRY WEATHER EXPECTED TUESDAY/TUESDAY
NIGHT. ON WEDNESDAY, LOW PRESSURE OVER THE UPPER GREAT LAKES WILL
DEEPEN AS IS TRACKS EASTWARD. WILL GO WITH CHC POPS FROM WEDNESDAY
MORNING THROUGH THURSDAY, DUE TO INITIAL SFC WAVE THEN DEEPENING
UPPER LEVEL TROF BEHIND SYSTEM.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING EXCEPT FOR LOCALIZED
MVFR CONDITIONS DUE TO CIGS ACROSS THE CENTRAL SOUTHERN TIER AND
SOUTHERN FINGER LAKES REGION (ELM/ITH). OVERNIGHT A COLD FRONT WILL
DROP THROUGH THE REGION WITH LOWERING CEILING AHEAD AND BEHIND THE
FRONT. AFTER 06Z EXPECT WIDESPREAD MVFR CONDITIONS DUE TO CIGS.
CONDITIONS WILL IMPROVE TO VFR CATEGORY AFTER 15Z ON FRIDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE
PA...NONE

DAYS 1-2: BRADY
DAYS 3-7/AVIATION: MUNDSCHENK
Hazardous weather outlook, May 20, 3:45 AM EDT, 21 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 AM EDT THU MAY 20 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-200943-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
345 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 20, 9:02 PM EDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
902 PM EDT THU MAY 20 2004

NYZ015-210200-
YATES NY-
902 PM EDT THU MAY 20 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR GENESEO...OR
ABOUT 25 MILES NORTHWEST OF VINE VALLEY...MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
POTTER AND YATESVILLE AT 945 PM.
PENN YAN AND MILO MILLS AT 1000 PM.

THIS THUNDERSTORM CONTAINS FREQUENT DANGEROUS CLOUD-TO-GROUND
LIGHTNING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:49 PM EDTFlash Flood WarningBGMYates116 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.